Florida, 2018Damaging Winds in Florida, August 8, 2018
August 8, 2018 · NWS JAX · 4 events in 2 counties and zones
Sea breeze storms and boundary mergers produced scattered severe storms over an unstable airmass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sea breeze storms and boundary mergers produced scattered severe storms over an unstable airmass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 8, 2:31 PM EST, 4 minutes earlier.
Area forecast discussion, Aug 8, 2:31 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
331 PM EDT Wed Aug 8 2018
.SHORT TERM...Seabreezes now moving inland with isolated to
scattered convection over inland areas. Expect showers and storms
to increase this afternoon as seabreezes merge over the interior
by early evening. Storms should dissipate this evening as instability
and low level convergence weaken. Thursday should be similar to
today with a slight faster westerly flow keeping the east coast
seabreeze closer to the east coast. Isolated to scattered
convection expected during the afternoon as dry mid level air and
upper ridging across the area limits coverage. Conditions will
remain hot and humid with highs reaching the mid 90s inland on
Thursday.
Thursday night through Saturday night...Moisture will gradually
increase Friday with PWATs nearing 2 inches. Scattered afternoon
convection may continue well into the evening as upper ridge
starts to weaken. Ridge will shift south on Saturday as a short
wave trough to the north moves east across the Carolinas and north
Georgia. This feature may bring an increase in storms to mainly se
Georgia Saturday evening.
.LONG TERM...Sunday through Wednesday...Mid-Upper ridge will be
south of the area Sunday through Monday as upper low/trough over
the Ohio Valley shifts to the east coast. A moist sw flow with
increasing synoptic lift over mainly se Ga will produce numerous
showers and storms. As upper trough shifts off the east coast
Tuesday and Wednesday the ridge will rebuild across the se with
daily convection lowering to scattered coverage. Temperatures will
be at or slightly above average.
&&
.AVIATION...VCTS in TAFs til 23z due to isolated to scattered shower
and thunderstorm coverage expected this afternoon. Light sw winds
will become se with the seabreeze front moving inland to between
VQQ and GNV. VFR conditions to prevail overnight and Thursday
morning.
&&
.MARINE...Surface ridge will remain to the south the next few days
which will continue the sw flow. Daily seabreezes will shift winds
to the se near the coast in the afternoon hours. Scattered showers
and thunderstorms will become more numerous early next week. Wind
speeds will be mostly 10 to 15 knots with sea heights 2 to 3 feet.
Rip Currents: Low to moderate risk.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 92 74 92 / 20 40 10 30
SSI 76 92 76 91 / 20 20 10 40
JAX 74 93 74 93 / 30 20 10 40
SGJ 75 91 74 90 / 30 20 10 40
GNV 74 91 74 91 / 20 20 10 30
OCF 73 91 74 91 / 20 30 10 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
Zibura/Shashy/23
In the hours before
Special weather statement, Aug 8, 2:16 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
316 PM EDT WED AUG 8 2018
FLZ020-021-082000-
Hamilton FL-Suwannee FL-
316 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUWANNEE AND WESTERN
HAMILTON COUNTIES UNTIL 400 PM EDT...
At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dowling Park, or 8 miles west of Live Oak, moving northeast at 20
mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Live Oak, Jasper, Suwannee Springs, Suwannee River State Park,
Dowling Park, Blue Springs, Crossroads and Newburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3052 8282 3016 8306 3022 8324 3026 8325
3026 8324 3029 8323 3031 8321 3035 8321
3035 8319 3038 8319 3039 8317 3041 8318
3042 8322 3046 8322 3047 8324 3052 8324
3055 8326 3058 8326
TIME...MOT...LOC 1915Z 203DEG 19KT 3027 8313
23Thunderstorm Wind, Suwannee
- When
- August 8, 2:35 PM EST
- Where
- Suwannee County, 2.76 mi N of Mercer
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 30.310, -83.120
A tree and power line were blown down on 76th Street. The time of damage was based on radar. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.
Thunderstorm Wind, Suwannee
- When
- August 8, 2:40 PM EST
- Where
- Suwannee County, 3.83 mi ENE of Ellaville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 30.420, -83.110
A tree and power line were blown down on 16th Street. The time was based on radar, and the cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.
Thunderstorm Wind, Suwannee
- When
- August 8, 2:55 PM EST
- Where
- Suwannee County, 5.53 mi N of Wellborn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.310, -82.820
Trees and power lines were blown down along County Roads 136 and 137 in the NE portion of the county. The time of damage was based on radar.
Thunderstorm Wind, Nassau
- When
- August 8, 4:00 PM EST
- Where
- Nassau County, 0.67 mi SE of Hedges
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 30.594, -81.591
A large oak tree was blown down onto a mobile home along Patches Lane in Yulee. The time of damage was based on radar. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, August 8, 2018$378,000 · 50 kt wind · 32 events
- Flash Flood and Hail in Georgia, August 8 to 9, 2018$168,000 · 1 in hail · 29 events
- Flash Flooding and Flood in New York, August 8, 2018$430,000 · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 8 to 9, 2018$137,000 · 65 kt wind · 23 events
- Damaging Winds and Lightning Strike in Tennessee, August 8, 2018$145,000 · 52 kt wind · 13 events
- Damaging Winds in Virginia, August 8, 2018$70,000 · 60 kt wind · 9 events
- Damaging Winds and Lightning Strike in North Carolina, August 8, 2018$54,000 · 60 kt wind · 14 events
- Flash Flooding and Hail in New Mexico, August 8, 2018$55,000 · 2 in hail · 6 events
- Flash Flooding and Flooding in Oklahoma, August 8, 2018$40,000 · 61 kt wind · 10 events
- Hail and Lightning Strike in Nebraska, August 8, 2018$50,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in North Carolina, August 8, 2018$20,000 · 1.5 in hail · 16 events
- Lightning Strike in Arizona, August 8, 20182 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781049, 781050, 781051, 781060.